Hail, Lawrence
- When
- July 9, 4:35 PM MST
- Where
- Lawrence County, 2 mi S of St Onge
- Measured
- 2.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.521, -103.720
Severe storms developed on the northeern edge of the Black Hills and moved southeastward across the northern and eastern foothills and adjacent plains. Large hail fell from the storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Severe storms developed on the northeern edge of the Black Hills and moved southeastward across the northern and eastern foothills and adjacent plains. Large hail fell from the storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 9, 12:40 PM MST, 3 hours 55 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 140 PM MDT MON JUL 9 2007 .DISCUSSION...SFC ANALYSIS SHOWS TROF EXTENDING FM ERN MT THRU CNTRL WY ATTM WITH CDFNT PUSHING THRU NCNTRL MT. WATER VAPOR SHOWS VIGOROUS UPR TROF TRACKING SEWD FROM SRN ALTA INTO SASK. QUITE WX CURRENTLY ACRS THE CWFA EARLY THIS AFTN...BUT EXPECT THIS TO CHANGE AS FORCING WITH CDFNT/UPR WAVE BRINGS THE THREAT FOR SVR WX. TONIGHT...EXPECT CONVECTION TO CONTINUE DEVELOPING ALONG SFC TROF/CDFNT AS THEY ADVANCE EWD. MLCAPE OVER 2000J/KG WITH LITTLE IN THE WAY OF A CAP...COMBINED WITH STEEPENING MID LVL LAPSE RATES AND INCREASING MID LVL WINDS (AS UPR TROF APPROACHES) WILL SET THE STAGE FOR AN ACTIVE LATE AFTN/EVE ACRS THE CWFA. BIGGEST THREAT INITIALLY WILL BE LARGE HAIL...BUT THREAT MAY SHIFT TO MORE OF A WIND THREAT THIS EVE AS CONVECTION BECOMES LINEAR ALG THE CDFNT. TUE AND WED...CDFNT SHOULD BE THRU THE CWFA BY OR SHORTLY AFTER DAYBREAK TUESDAY WITH GUSTY NW WINDS USHERING MUCH COOLER AND DRIER AIR INTO THE REGION. MOST AREAS SHOULD ONLY SEE HIGHS IN THE 70S. DRY CONDITIONS WILL CONTINUE ON WED...WITH A LITTLE LESS WIND AND ONLY SLIGHTLY WARMER TEMPS. EXTENDED...NORTHWEST FLOW ALOFT WILL CONTINUE ACROSS THE NORTHERN PLAINS THROUGH THE WEEKEND. TEMPERATURES WILL REMAIN MILD THROUGH THE WORK WEEK WITH MOSTLY DRY WEATHER EXPECTED. A WEAK DISTURBANCE WILL CROSS THE NORTHERN PLAINS BY THE WEEKEND...GIVING THE AREA A CHANCE OF THUNDERSTORMS. && .AVIATION...SCATTERED -SHRA AND -TSRA ARE EXPECTED TO RE-DEVELOP THIS AFTERNOON AND PERSIST THROUGH THE EVENING. SOME OF THESE STORMS COULD BE SEVERE WITH HAIL AND VERY GUSTY WINDS. A STRONG COLD FRONT WILL PASS THROUGH THE REGION LATE THIS EVENING WITH WINDS SWITCHING TO THE NORTH/NORTHWEST AT 20 TO 30 MPH. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && JOHNSON/RUDGE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 511 AM MDT MON JUL 9 2007 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-101400- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 511 AM MDT (611 AM CDT) MON JUL 9 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS NORTHEAST WYOMING...THE BLACK HILLS...AND NORTHWEST SOUTH DAKOTA THIS AFTERNOON AND EVENING AS A COLD FRONT MOVES INTO THE AREA. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS... WITH LARGE HAIL AND DAMAGING WIND GUSTS POSSIBLE. AN ISOLATED TORNADO IS POSSIBLE ACROSS NORTHWEST SOUTH DAKOTA. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
419 PM MDT MON JUL 09 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL 12 W LADNER 45.83N 103.98W
07/09/2007 E1.00 INCH HARDING SD PUBLIC
HAIL LASTED FROM 405 PM MDT UNTIL 415 PM MDT.
0415 PM HAIL 10 W LADNER 45.83N 103.94W
07/09/2007 E1.00 INCH HARDING SD PUBLIC
&&
LCZEPYHAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
431 PM MDT MON JUL 09 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM HAIL 25 NNW BELLE FOURCHE 45.00N 104.04W
07/09/2007 E1.25 INCH BUTTE SD PUBLIC
&&
LCZEPYHAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
434 PM MDT MON JUL 09 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0434 PM HAIL 4 W LADNER 45.83N 103.82W
07/09/2007 E1.00 INCH HARDING SD PUBLIC
&&
LCZEPYHAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
506 PM MDT MON JUL 09 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM TSTM WND GST 5 SE LUDLOW 45.78N 103.31W
07/09/2007 E60.00 MPH HARDING SD PUBLIC
&&
LCZEPYHAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
529 PM MDT MON JUL 09 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0523 PM HAIL 1 N BELLE FOURCHE 44.68N 103.85W
07/09/2007 E0.75 INCH BUTTE SD TRAINED SPOTTER
&&
LCZEPYHAThe Rapid City radar (KUDX), 83 km away, was scanning. The volume nearest the first event began at 23:32 UTC.
11 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2007Every state in 2007This day in weather historyWarnings in South Dakota, July 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 34181, 34183, 34184, 34185, 34182, 34186, 34187, 34188, 34189, 34191, 34190.